South Carolina, 2018

Damaging Winds in South Carolina, June 22, 2018

June 22, 2018 · NWS CAE · 9 events in 4 counties and zones

A weak upper short wave and a surface trough combined to produce a cluster of severe thunderstorms that moved east across portions of the CSRA of GA and Midlands of SC during the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A weak upper short wave and a surface trough combined to produce a cluster of severe thunderstorms that moved east across portions of the CSRA of GA and Midlands of SC during the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 6:52 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 22, 6:52 PM EST, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
752 PM EDT Fri Jun 22 2018

.SYNOPSIS...
A deep upper low will approach from the west through tonight.
Isolated to scattered showers and thunderstorms are expected
each afternoon over the weekend. Sunday and Monday will be very
warm with highs around 100 degrees and heat index values from
105 to 110 degrees. A backdoor cold front will push through the
area early next week bringing temperatures closer to normal for
the extended term.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
Weak short wave trough moving across the Upstate this evening with
stronger lift to the north. Storms moving northeast across GA will
encounter airmass with weak instability and less wind shear across
the Midlands and CSRA. Trend so far has been weakening storms as
they approach the forecast area. Still could see some convection move
into the area from the west this evening. Will continue chance pops
north and west...but dry weather south and east. Any convection
should diminish by late evening with loss of heating. Overnight
lows in the low to mid 70s with less cloudiness than previous
night.

&&

.SHORT TERM /7 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The upper level trough will lift to the northeast Saturday.
While the NAM still brings a decent shortwave through the area
Saturday morning, the GFS keeps the moisture south. However,
synoptic scale lift will be greatest in the morning while the
area is under the right entrance region of a jet streak to the
north. Therefore, a few showers will remain possible. Much of
the upper level support will be out of the area by Saturday
afternoon with westerly flow limiting moisture advection. Any
storms that do develop will be isolated. Moisture and
instability will be greatest over Georgia, so the best chances
will be across the CSRA during the evening. Shear will be weak,
so the threat of severe weather appears low.

High pressure to the south will build back into the region on
Sunday. Isolated diurnal convection will still be possible, but
limited by downslope flow. This westerly flow will also cause
compressional heating, and Sunday may be warmer than Saturday with
850 mb temps from 20 to 22 C. Heat Index values may therefore range
from 105 to 110 F, nearing Heat Advisory criteria.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
There are model discrepancies concerning a cold front that is
supposed to come through Monday. The GFS brings it in from the
north on Sunday night with a decent chance of rain, and then
stalls the front near the coast on Monday. Yet the NAM holds it
back until Monday evening. As a compromise, have increasing
precipitation chances Sunday night and Monday, with the best
chances for scattered storms Monday night and Tuesday. Another
wave could come in late Wednesday with another round of
convection, but there is uncertainty since the ECMWF keeps a
bulk of the moisture well north. The ECMWF doesn't bring this
disturbance through until Thursday. Increasing onshore flow
could fuel diurnal storms on Friday.

It will still be hot on Monday, but then somewhat cooler air
will work its way into the forecast area as the front stalls
near or south of the CSRA. Temperatures will be closer to normal
Tuesday and Wednesday, with highs in the low 90s, then warm
back up into the mid 90s through the end of the week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected through the TAF period.

Short wave moving toward the region will move through the
terminals during the period. Satellite imagery shows dry air
over the area which is causing convection moving toward the area
to dissipate. Overnight expect convection to remain north and
west of the terminals with coverage diminishing due to loss of
heating. Potential for any convection at the terminals too low
to include attm so will continue to monitor and adjust as
needed in upcoming issuances. With some mixing and mid level
clouds overnight potential for fog is also too low to include.
With heating Saturday morning diurnal cumulus will develop with
isolated thunderstorms during the late afternoon and evening.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog and afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 22, 4:10 AM EST, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
510 AM EDT Fri Jun 22 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
510 AM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Low chance of severe storms late this afternoon and evening with
damaging downburst winds as the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values from 105 to 110 degrees are possible Sunday and
Monday. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 7:27 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
827 PM EDT FRI JUN 22 2018

GAZ040-SCZ018-025-230100-
Lincoln GA-McCormick SC-Edgefield SC-
827 PM EDT FRI JUN 22 2018

...Strong Thunderstorms Will Impact Portions of central Lincoln...
central McCormick and northwestern Edgefield Counties Until 900 PM
EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 826 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near McCormick, or 21 miles south of Abbeville,
moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
McCormick, Parksville and Plum Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

LAT...LON 3387 8251 3403 8232 3397 8230 3402 8225
      3398 8221 3397 8217 3399 8215 3398 8209
      3386 8198 3370 8235
TIME...MOT...LOC 0026Z 248DEG 22KT 3387 8233

The radar

The Columbia radar (KCAE), 71 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saluda

When
June 22, 8:08 PM EST to 8:13 PM EST
Where
Saluda County, 0.56 mi NNE of Mayson
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.038, -81.877

Multiple trees down near Double Spring Rd and Greenwood Hwy (US Hwy 178).

Thunderstorm Wind, Newberry

When
June 22, 8:45 PM EST to 8:50 PM EST
Where
Newberry County, 1.03 mi WNW of Slighs
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.204, -81.467

Multiple trees down near Little Mountain and Prosperity.

Thunderstorm Wind, Saluda

When
June 22, 8:45 PM EST to 8:50 PM EST
Where
Saluda County, 10.59 mi ENE of Merchant
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.069, -81.491

Public report and photo, received via social media, of one tree down across Holley Ferry Rd near Carolina Ln.

Thunderstorm Wind, Newberry

When
June 22, 8:57 PM EST to 9:02 PM EST
Where
Newberry County, 2.16 mi SW of Peak
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.212, -81.351

Trees down near the intersection of Holy Trinity Church Rd and US Hwy 176.

Thunderstorm Wind, Fairfield

When
June 22, 9:02 PM EST to 9:07 PM EST
Where
Fairfield County, 2.2 mi SW of Lebanon
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.400, -81.230

Trees down on Clarks Bridge Rd, and power lines down on SC 34 nearby.

Thunderstorm Wind, Fairfield

When
June 22, 9:02 PM EST to 9:07 PM EST
Where
Fairfield County, 2.94 mi WNW of Rion
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.322, -81.174

Trees down on Reservoir Rd.

Thunderstorm Wind, Aiken

When
June 22, 10:27 PM EST to 10:30 PM EST
Where
Aiken County, 1.01 mi N of Hamburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.494, -81.948

SCHP reported trees down on SC 125 in North Augusta, SC.

Thunderstorm Wind, Aiken

When
June 22, 10:31 PM EST to 10:35 PM EST
Where
Aiken County, 0.77 mi N of Horse Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.491, -81.901

SCHP reported multiple trees down on Willingham Dr in Clearwater.

Thunderstorm Wind, Aiken

When
June 22, 11:05 PM EST to 11:10 PM EST
Where
Aiken County, 1.66 mi NNW of White Pond
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.452, -81.493

SCHP reported trees down on Heritage Rd at Charleston Hwy (US Hwy 78).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760529, 760531, 760533, 760535, 760537, 760540, 760538, 760539, 760543.